Alert archive / Indiana / Special Weather Statements in 2019

Special Weather Statement, NWS Northern Indiana

June 5, 2019Saint Joseph County, Indiana

NWS Northern Indiana issued this special weather statement at Jun 5, 2019, 4:21 AM EDT for Saint Joseph County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2019, 4:21 AM EDT (08:21 UTC)
Expired
Jun 5, 2019, 4:45 AM EDT
In force
24 min
Issued by
NWS Northern Indiana

County Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 69 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS83 KIWX 050821
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
421 AM EDT Wed Jun 5 2019

INZ003-004-014-050845-
La Porte-St. Joseph-Marshall-
421 AM EDT Wed Jun 5 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH...
NORTHWESTERN MARSHALL AND EAST CENTRAL LA PORTE COUNTIES...

At 421 AM EDT/321 AM CDT/, a strong thunderstorm was located near
Kingsford Heights, or 9 miles southeast of La Porte, moving east at
30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Bend, La Porte, Gulivoire Park, Walkerton, North Liberty,
Lakeville, Roseland, La Paz, Teegarden, South Center, Salem Heights,
Fish Lake, Crumstown, Stillwell and Lydick.

This includes Interstate 80 in Indiana between mile markers 75 and
77.
 
&&

LAT...LON 4143 8667 4161 8670 4174 8625 4147 8616
TIME...MOT...LOC 0821Z 250DEG 28KT 4150 8660 

$$

HAIL...0.25IN
WIND...30MPH

MCS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 5, 3:46 AM EDT, 35 minutes earlier.

Area forecast discussion, Jun 5, 3:46 AM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
346 AM EDT Wed Jun 5 2019

.SYNOPSIS...
Issued at 800 PM EDT Tue Jun 4 2019

A round of storms is expected this morning before a brief lull
in rain chances around midday. Additional showers and storms are
expected this afternoon into early evening. A few of the storms
with this round may be strong to severe. Conditions will dry out
tonight through the remainder of the work week. High temperatures
will warm into the lower 80s today before hovering in the upper
70s to lower 80s into the weekend.

&&

.SHORT TERM...(Today and Tonight)
Issued at 247 AM EDT Wed Jun 5 2019

MCS which developed over eastern Iowa continues to encroach on the
western zones this morning. These storms have persisted within a
zone between a MCV moving into central Lower Michigan ad another
propagating across central Kentucky. MUCAPE is maximized within
this zone round 2000 J/kg and effective shear around 30kt; which
has been sufficient for a few embedded storms to produce damaging
winds. This MCS is expected to sweep across the area through the
morning hours as depicted by several CAM runs. There is already
greater southward coverage of storms than what was depicted, but
this is likely due to the influences of the MCV over KY. MUCAPE
gradient has also been moving eastwards, so there is potential for
an isolated strong to marginally severe wind gust. Given the
individual storm motions in relation to the overall MCS track,
some training of storms is possible which may result in locally
heavy rainfall.

This morning's MCS should move east of the area during the late
morning/midday time frame. There is a window for a relative lull
in convective activity once this initial round move east of
the area. As we move pass the noon hours an embedded shortwave
quickly sweeps over the area to help re-initiate storms along
residual outflow boundaries generally along HWY 30. Outflow from
these initial storms should help to drive the boundary southwards
during the afternoon hours in advance of an approaching cold
front. Mid-level lapse rates during this time frame are forecast
in the 6.0-6.2 C/km range which results in MLCAPE of 2000-2500
J/kg while deep layer shear remains near 30kt. This continues to
show the potential for strong to severe storms with damaging wind
gusts and hail being the primary hazard. MBE velocities of 6 to
10kts and PWATs of 1.2-1.3" also show the potential for heavy rain
with these storms. Southward moving cold starts to shunt storms
southwards into central Indiana/southwestern Ohio this evening
before ending precip chances tonight.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 247 AM EDT Wed Jun 5 2019

Dry weather continues to be expected for the second half of the
work week and into the weekend. Models continue to show Rex
blocking pattern keeping a low pressure system and associated
precip contained to the southeastern US. Late Saturday night into
Sunday, the ridge breaks down as a trough over the northwest
US/Alberta slides eastwards. This will open the CWA to precip
chances Sunday into Monday before an associated surface fropa. Dry
conditions return on Tuesday as the post-frontal airmass briefly
settles over the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 100 AM EDT Wed Jun 5 2019

Convection across southern WI and northwest IL will likely work
east into KSBN between 08-12z. KFWA will be farther removed from
better low level moisture transport and forcing associated with a
convectively aided shortwave, though a few leftover
showers/embedded thunder could work into the area toward daybreak.
A lull in shower/storm chances then later Wednesday morning into
early Wednesday afternoon will give way to renewed chances for
scattered thunderstorms this afternoon, best chances at KFWA.
Mainly VFR otherwise through the TAF cycle.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili/CM
SHORT TERM...CM
LONG TERM...CM
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 5, 3:50 AM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
350 AM EDT Wed Jun 5 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-060800-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
350 AM EDT Wed Jun 5 2019 /250 AM CDT Wed Jun 5 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

First round of thunderstorms this morning could be capable of
producing strong to marginally severe wind gusts and locally heavy
rain. These storms should move east of the area during the late
morning hours.

The second round of storms are expected during the afternoon and
evening hours generally along and south of HWY 30. Gusty winds,
large hail, and locally heavy rainfall are the potential main
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-060800-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
350 AM EDT Wed Jun 5 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms this morning and this afternoon.
A few storms may produce small hail and gusty winds in excess of 35
knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms Sunday and Monday.

In the hours before

Special weather statement, Jun 5, 3:45 AM EDT, 36 minutes before
Special Weather Statement
National Weather Service Northern Indiana
345 AM EDT Wed Jun 5 2019

INZ003-004-MIZ077-050815-
La Porte-St. Joseph-Berrien-
345 AM EDT Wed Jun 5 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LA PORTE AND
SOUTHWESTERN BERRIEN COUNTIES...

At 345 AM EDT/245 AM CDT/, a strong thunderstorm was located over
Michigan City, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Michigan City, La Porte, Benton Harbor, St. Joseph, Trail Creek, Fair
Plain, Bridgman, New Buffalo, New Carlisle, Three Oaks, Long Beach,
Stevensville, Pottawattamie Park, Shorewood-Tower Hill,
Shorewood-Tower Hills-Harbert, Baroda, Shoreham, Galien, Michiana
Shores and Grand Beach.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 43 and 63.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 26.

&&

LAT...LON 4211 8650 4213 8647 4163 8650 4161 8693
      4171 8693 4173 8691 4178 8695 4194 8670
      4213 8658
TIME...MOT...LOC 0745Z 274DEG 31KT 4170 8687

HAIL...0.25IN
WIND...30MPH

MCS
Special weather statement, Jun 5, 4:10 AM EDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
410 AM EDT Wed Jun 5 2019

MIZ077-078-050845-
Berrien-Cass-
410 AM EDT Wed Jun 5 2019

...A STRONG THUNDERSTORM WILL AFFECT CASS AND EAST CENTRAL BERRIEN
COUNTIES...

At 409 AM EDT, a cluster of strong thunderstorms was located near
Edwardsburg, or near Niles, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Niles, Dowagiac, Berrien Springs, Cassopolis, Edwardsburg, Marcellus,
Pokagon, Penn, Eau Claire, Vandalia, Magician Lake, Dewey Lake, La
Grange, Juno Lake, Indian Lake, Donnell Lake, Jones, Diamond Lake,
Shavehead Lake and Wakelee.

&&

LAT...LON 4207 8577 4184 8576 4176 8614 4198 8651
      4207 8622
TIME...MOT...LOC 0809Z 250DEG 28KT 4183 8615

HAIL...0.25IN
WIND...30MPH

MCS
Special weather statement, Jun 5, 4:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
421 AM EDT Wed Jun 5 2019

INZ003-004-014-050845-
La Porte-St. Joseph-Marshall-
421 AM EDT Wed Jun 5 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH...
NORTHWESTERN MARSHALL AND EAST CENTRAL LA PORTE COUNTIES...

At 421 AM EDT/321 AM CDT/, a strong thunderstorm was located near
Kingsford Heights, or 9 miles southeast of La Porte, moving east at
30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Bend, La Porte, Gulivoire Park, Walkerton, North Liberty,
Lakeville, Roseland, La Paz, Teegarden, South Center, Salem Heights,
Fish Lake, Crumstown, Stillwell and Lydick.

This includes Interstate 80 in Indiana between mile markers 75 and
77.

&&

LAT...LON 4143 8667 4161 8670 4174 8625 4147 8616
TIME...MOT...LOC 0821Z 250DEG 28KT 4150 8660

HAIL...0.25IN
WIND...30MPH

MCS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:14 AM EDTSpecial Weather StatementIWXLaGrange31 min
Jun 5, 5:46 AM EDTSpecial Weather StatementIWXLaGrange, Steuben29 min
Jun 5, 6:05 AM EDTSpecial Weather StatementIWXDeKalb25 min
Jun 5, 6:41 PM EDTSpecial Weather StatementIWXHuntington34 min
Jun 5, 7:14 PM EDTSevere Thunderstorm WarningIWXAdams31 min
Jun 5, 6:30 AM EDTSpecial Weather StatementIWXFulton, Williams30 min
Jun 5, 6:45 AM EDTSpecial Weather StatementIWXDefiance, Henry30 min
Jun 5, 1:20 PM EDTSpecial Weather StatementIWXFulton25 min
Jun 5, 2:42 PM EDTSpecial Weather StatementIWXPutnam33 min
Jun 5, 2:49 PM EDTSevere Thunderstorm WarningIWXPutnam26 min
Jun 5, 3:05 PM EDTAreal Flood AdvisoryIWXHenry3 hr
Jun 5, 3:25 PM EDTSevere Thunderstorm WarningIWXHenry29 min
Jun 5, 7:09 PM EDTSpecial Weather StatementIWXVan Wert36 min
Jun 5, 3:45 AM EDTSpecial Weather StatementIWXBerrien30 min
Jun 5, 4:10 AM EDTSpecial Weather StatementIWXCass35 min
Jun 5, 4:51 AM EDTSpecial Weather StatementIWXSaint Joseph24 min
Jun 5, 5:30 AM EDTSpecial Weather StatementIWXBranch, Hillsdale30 min

Nearby

Special Weather Statements in Indiana, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.